Hail, Victoria
- When
- May 8, 2:40 PM CST
- Where
- Victoria County, Nursery
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 27.783, -97.417
A complex of thunderstorms was located over Central Texas early Sunday morning as an upper level disturbance was moving northeast across this area. Outflow winds from this activity left a wind shift boundary across South-Central Texas along the Balcones Escarpment of the Hill Country around 12Z Sunday morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A complex of thunderstorms was located over Central Texas early Sunday morning as an upper level disturbance was moving northeast across this area. Outflow winds from this activity left a wind shift boundary across South-Central Texas along the Balcones Escarpment of the Hill Country around 12Z Sunday morning. This outflow boundary continued to slowly move southward into South Texas through the morning hours.Another upper level disturbance was moving east across Northern Mexico and Southwest Texas during the morning hours. As this system approached South Texas, additional thunderstorms formed along the southward moving boundary. An extensive area of thunderstorms was located from Southeast Texas to near San Antonio by late morning.The airmass over South Texas became strongly unstable (CAPE values from 2500-3000 J/kg) during the afternoon as temperatures rose into the upper 80s over the Coastal Bend to the upper 90s near the Rio Grande. Dewpoint temperatures were also high across the area with readings in the lower 70s along the coast to the upper 60s over the eastern portions of the Rio Grande Plains.With the approach of the upper level disturbance, the shear became stronger over South Texas. The surface winds over the Coastal Bend were 25 to 30 mph from the east-southeast during the latter half of the afternoon. (0-6 km shear was 50-55 knots over the Coastal Bend and 0-1 km Storm Relative Helicity was 200-250 m2/s2). The atmospheric environment over South Texas was favorable for the development of supercells. Scattered severe thunderstorms forming along the boundary moved into the Victoria Crossroads region during the middle afternoon hours between 330 and 530 PM. An intense thunderstorm developed on the southwest edge of the complex of thunderstorms over northern Live Oak County around 345 PM. This thunderstorm quickly became severe as it organized into a supercell just east of the community of Three Rivers. NWS Doppler radar in Corpus Christi showed the development of a hook echo with this thunderstorm around 4 PM. Hail up to the size of quarters along with a funnel cloud was reported with this storm as it moved east from Three Rivers to near Ray Point in east-central Live Oak County. The storm weakened by 5 PM as it moved into central and southern portions of Bee County.Another severe thunderstorm quickly developed over southern Live Oak County, west of Lake Corpus Christi at 5 PM. The storm produced nickel to golf ball sized hail from Lagarto to Mathis between 530 and 600 PM. The NWS Doppler radar indicated the storm was developing a hook echo near Lagarto around 530 PM. This supercell thunderstorm continued to move to the east-southeast along the Nueces River into Nueces County and eventually the western and southern portions of the Corpus Christi metropolitan area. The storm moved into the southern sections Corpus Christi between 725 and 740 PM, where numerous hail reports were received ranging from quarter to golf ball size with the largest hail around 2 inches in diameter. The severe thunderstorm continued its trek to the east-southeast into extreme Northeast Kleberg County and the coastal waters offshore from the Padre Island National Seashore before finally dissipating around 9 PM. Another severe thunderstorm developed to the north of this activity over Refugio County around 545 PM and moved southeast toward the coast around 715 PM.The intense supercell thunderstorm, that formed west of Lake Corpus Christi and eventually moved into Corpus Christi, had the radar appearance of a storm capable of producing a tornado several times during its life cycle. However, outflow winds from the thunderstorm appeared to stay far enough ahead of the low level circulation to prevent tornadogenesis from occurring. Also, slightly more stable near-surface conditions (cooler temperatures) existed over the Coastal Bend behind the seabreeze boundary. This factor may also have precluded tornado development with this supercell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 228 PM CDT SUN MAY 8 2005 .SHORT-TERM (TONIGHT THROUGH MONDAY NIGHT)...TORNADO WATCH TIL 7 PM OVER THE NORTHERN TIER OF COUNTIES. MOST OF THE STRONGEST CONVECTION REMAINS TO THE NORTH OF THE CWFA. STILL A POTENTIAL WITH DAYTIME HEATING TO GET STRONGER DEVELOPMENT IN OUR AREA. HOWEVER... FURTHER WEST CONVECTION WILL BE INHIBITED SLIGHTLY BY BACK SIDE OF UPPER VORT WHOSE MAIN INFLUENCE WILL BE TO THE EAST OF THE AREA. FOR NOW...EXPECT TO JUST KEEP A SLIGHT CHANCE FOR PRECIPITATION OVER THE NORTH AND EAST. EXPECT RAIN TO END BEFORE MIDNIGHT. CLOUDS WILL RETURN OVERNIGHT OVER THE EASTERN HALF OF THE AREA. WILL SEE SOME PATCHY FOG OVER INLAND WEST AREAS BUT NO FURTHER THAN EASTERN DUVAL AND EASTERN MCMULLEN COUNTIES. WILL STAY ON THE HIGH SIDE OF GUIDANCE OR GO JUST ABOVE THAT. SUBSIDENCE AREA WITH LESS MOISTURE TO WORK WITH ON MONDAY AS UPPER RIDGE BEGINS TO MOVE IN. COULD NOT RULE OUT A VERY ISOLATED CELL OR TWO BUT AT THIS TIME PREFER TO KEEP THE FORECAST DRY WITH THE DRIER AND MORE SUBSIDENT AIRMASS (ALSO BETTER CAP). NO RAIN TO MENTION ON MONDAY NIGHT. LOW LEVEL JET MAY BE TOO STRONG FOR FOG ON MONDAY NIGHT SO HAVE NOT MENTIONED AT THIS TIME. AGAIN...GENERALLY STAYED ON THE WARM SIDE OF GUIDANCE FOR MONDAYS AND MONDAY NIGHTS TEMPERATURES. && .AVIATION...JUST KEPT THUNDER IN THE VCT TAF EARLY TONIGHT OTHERWISE EXPECT CONVECTION TO BE NORTH OF THE AREA BY 00Z. EXPECT TO SEE SOME CIGS BELOW MVFR OVER KALI AND KVCT...WITH MVFR CIGS OVR KCRP AND VFR OVR LRD. PATCHY FOG INLAND CENTRAL SECTIONS TONIGHT...WITH VSBYS 1/2SM OVR KALI AS WINDS LIGHTEN UP AND GET SOME RADIATIONAL COOLING. CIGS AND VSBYS WILL RISE WITH THE SUN...WITH VFR EXPECTED OVER ALL AREAS EXCEPT KVCT BFR 18Z. && .MARINE...WILL BE BORDERLINE SCA THIS EVENING FOR ALL MARINE CONCERNS WITH THE STRONGER WINDS FOR THE SOUTHERN BAYS AND NEARSHORE WATERS. SCA CAN PROBABLY BE LIFTED FOR 1030PM UPDATE. MORE LIKELY WILL SEE SCEC THAN SCA FOR MONDAY AS BOUNDARY LAYER GRADIENT NOT AS STRONG...ALTHOUGH WILL SEE SOME GOOD DAYTIME HEATING AND SEA-BREEZE CIRCULATION TOMORROW AND TOMORROW NIGHT. && .LONG-TERM (TUESDAY THROUGH SUNDAY)...NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. UPPER RIDGING WILL MOVE ACROSS SOUTH TEXAS TUES AND WED RESULTING IN ONLY PARTLY CLOUDY SKIES AND NO REAL CHANCE OF ANY PRECIP. RIDGE AXIS WILL SLIDE OFF TO THE EAST ON WEDNESDAY AS NEXT STRONG UPPER LOW MOVES INTO THE SOUTHWEST US. SEVERAL SURFACE LOWS WILL DEVELOP IN THE LEE OF THE ROCKIES FROM THE TX PANHANDLE INTO WESTERN KANSAS. PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT THROUGH THE PERIOD...ESPECIALLY ON WED AND THU...SO WILL CONTINUE WITH THE BREEZY/WINDY WORDING DURING THE AFTERNOONS. DRYLINE WILL SET UP OVER THE BIG BEND REGION WITH MODERATELY UNSTABLE AFTERNOONS...SHOULD SEE SOME CONVECTION DEVELOP OUT THERE ON THURSDAY AND FRIDAY. WEAK VORTICITY MAXIMA WILL ROTATE AROUND THE SOUTHERN PERIPHERY OF THE UPPER LOW THURSDAY NIGHT AND FRIDAY...WHICH MAY ALLOW FOR AN ISOLATED THUNDERSTORM TO MAKE IT INTO THE FAR WESTERN COUNTIES. WILL HAVE 20 POPS FOR LATE THU NIGHT AND LATE FRI NIGHT OVER THE WESTERN TWO COUNTIES. STILL LOOKS SLIGHTLY ABOVE NORMAL ON TEMPS THROUGH THE END OF THE WEEK...WITH LITTLE PRECIP OTHER THAN AN ISOLATED SEA BREEZE SHOWER OR TSTM ON FRI/SAT. && .PRELIMINARY POINT TEMP/POPS CORPUS CHRISTI 71 88 72 90 71 / 10 05 00 00 00 VICTORIA 69 89 70 89 68 / 20 05 00 00 00 LAREDO 75 97 75 97 74 / 05 05 00 00 00 ALICE 70 91 71 92 70 / 10 05 00 00 00 ROCKPORT 73 85 73 86 73 / 10 05 00 00 00 COTULLA 69 95 70 94 68 / 10 05 05 00 00 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...TORNADO WATCH TXZ229>234-246-247 GM...SCA GMZ230-235-250-255-270-275. 86/GW...SHORT-TERM 91/JD...LONG-TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1015 AM CDT SUN MAY 8 2005 GMZ230-235-250-255-270-275-TXZ229>234-239>247-082130- ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES- REFUGIO-SAN PATRICIO-VICTORIA- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB- 1015 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE OVER THE VICTORIA CROSSROADS...AND OVER PORTIONS OF THE COASTAL BEND AND RIO GRANDE PLAINS. ANY SEVERE WEATHER WHICH DEVELOPS IS EXPECTED TO MAINLY BE WEST AND NORTH OF A PORT LAVACA TO ROBSTOWN TO KINGSVILLE LINE...WITH THE MAIN SEVERE WEATHER ELEMENTS BEING DAMAGING WINDS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE BAYS AND ADJACENT COASTAL WATERS FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON ALONG THE SEA BREEZE BOUNDARY FROM THE COASTAL PLAINS EASTWARD TO THE COAST. BREEZY TO WINDY CONDITIONS OVER THE INTERIOR AND SMALL CRAFT ADVISORY CRITERIA ARE EXPECTED THE ENTIRE WEEK AS LOW PRESSURE PERSISTS FROM THE PLAINS STATES TO MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. GW/WC/BB
AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1034 AM CDT SUN MAY 8 2005 TXZ229>234-239>247-082126- ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK- MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB- 1034 AM CDT SUN MAY 8 2005 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE VICTORIA CROSSROADS...THE WESTERN COASTAL BEND AND RIO GRANDE PLAINS THROUGH EARLY EVENING... AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON. DAYTIME HEATING OVER THE WESTERN COASTAL BEND AND RIO GRANDE PLAINS WILL COMBINE WITH A UPPER LEVEL JET AND SUFFICIENT MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE...GENERALLY WEST OF A PORT LAVACA TO ROBSTOWN TO KINGSVILLE LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER POSSIBILITIES. RESIDENTS ACROSS SOUTH TEXAS SHOULD CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION AND BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS IN EXCESS OF 58 MPH AND EVEN TORNADOES. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND... PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR THE LATEST WEATHER INFORMATION. GW/WC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1200 PM CDT SUN MAY 8 2005 TXZ229>234-246-247-090000- BEE-CALHOUN-GOLIAD-LA SALLE-LIVE OAK-MCMULLEN-REFUGIO-VICTORIA- 1200 PM CDT SUN MAY 8 2005 ...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 700 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE COUNTIES OF BEE... CALHOUN...GOLIAD...LA SALLE...LIVE OAK...MCMULLEN...REFUGIO AND VICTORIA. SOME CITIES INCLUDED IN THE WATCH ARE BEEVILLE...COTULLA... ENCINAL...GEORGE WEST...GOLIAD...PORT LAVACA...PORT OCONNOR... REFUGIO...SEADRIFT...SKIDMORE...THREE RIVERS...TILDEN AND VICTORIA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE READY TO QUICKLY ACT IF THREATENING WEATHER APPROACHES YOUR AREA. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION. GW
The Corpus Christi radar (KCRP), 9 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
28 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail on north side of city.
Minor hail damage reported to cars.
Penny-sized hail with a few golfball-sized hail reported.
Penny to nickle-sized hail reported.
Reported in Calallen, at Leopard and Callicoate.
Power lines and poles reported blown down.
Reported by public in Calallen.
Measured at NWS Corpus Christi Forecast Office.
Reported at Ada Wilson Hospital at Staples and Carroll Lane.
Reported NWS employee at Alameda and Airline.
Reported in South Corpus Christi at the Lakes Subdivision.
Reported by NWS employee at Everhart and Saratoga.
Reported by NWS employee at Weber and Saratoga.
Reported by NWS employee near Staples and Holly.
Reported at Cimarron and Yorktown.
Reported by NWS employee at Airline and Saratoga.
Reported by NWS employee at Lipes and Staples.
Reported by NWS employee at Kings Crossing subdivision.
Reported at Flour Bluff Drive and SPID.
Reported at Everheart and Yorktown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449764, 5449766, 5449765, 5449768, 5449767, 5449769, 5449770, 5449772, 5449771, 5449773, 5450077, 5450078, 5450079, 5450080, 5450081, 5450082, 5450083, 5450084, 5450085, 5450086, 5450087, 5450088, 5450089, 5450090, 5450091, 5450092, 5450093, 5450094, 5450095, 5450096, 5450097, 5450098, 5450099.